Tips to manage and
prevent discontinuation syndromes

...page 2


ATYPICAL ANTIPSYCHOTIC DISCONTINUATION SYNDROMES

Except for aripiprazole—which is a partial dopamine receptor agonist—most atypical antipsychotics are serotonin-dopamine antagonists. Discontinuation syndrome occurs most commonly with clozapine.
Clozapine. Abruptly stopping clozapine can exacerbate psychosis or cause delirium, agitation, confusion, and diaphoresis. Less-common symptoms may include extrapyramidal effects, nausea, diarrhea, headache, or restlessness.14 Clozapine is a weak dopamine D2 antagonist and a potent antagonist at the serotonin 5HT2, alpha adrenergic, histaminergic, and anticholinergic receptors. Thus, rebound from cholinergic, serotonin, dopamine and/or adrenergic receptor supersensitivity is thought to cause its discontinuation syndrome.15

Other atypicals. Case reports describe tics and withdrawal-emergent dyskinesia with risperidone16 and supersensitivity psychosis and a cholinergic/serotonergic syndrome with olanzapine.17,18 Anecdotal reports suggest that abruptly discontinuing quetiapine can cause nausea, emesis, lightheadedness, diaphoresis, orthostasis, tachycardia, and nervousness.19,20 Although discontinuation syndromes have not been reported with ziprasidone or aripiprazole, tapering any atypical antipsychotic during discontinuation is prudent.


BENZODIAZEPINE DISCONTINUATION SYNDROMES
Benzodiazepines modulate the neurotransmitter activity of gamma-aminobutyric acid (GABA). They differ in their pharmacokinetic properties and have varying half-lives:
• chlordiazepoxide and diazepam have long half-lives (48 hours)
• clonazepam has an intermediate half-life (10 to 24 hours)
• alprazolam, lorazepam, and oxazepam have short half-lives (10 hours).

Abruptly discontinuing benzodiazepines can cause relapse or rebound of pretreatment symptoms. Rebound—with symptoms exceeding pretreatment levels—sometimes occurs after 4 weeks of therapy. The syndrome may last 1 to 3 weeks and is more common with agents having relatively short half-lives.21

Withdrawal. During benzodiazepine withdrawal, new symptoms emerge and pre-existing symptoms worsen. An autonomic component differentiates withdrawal from relapse or rebound. Prominent symptoms include excess sensitivity to light and sound, insomnia, tachycardia, mild systolic hypertension, anxiety, nausea, irritability, tremors, sweating, and abdominal distress. Less-common but serious symptoms include confusion, paranoid delusions, hallucinations, and seizures.22

Withdrawal symptoms are more likely to occur after 6 months of benzodiazepine therapy, when physical dependence also can develop. More-severe benzodiazepine discontinuation syndrome is associated with higher dosages, longer duration of therapy, shorter half-lives, and rapid tapers. Patient factors associated with withdrawal symptoms include:

• personality traits such as dependency and neuroticism
• high pretreatment anxious and depressive symptoms
• history of substance abuse or dependence.23

PREVENTING DISCONTINUATION SYNDROMES
Antidepressants. For TCAs, no discontinuation protocols exist, although some experts suggest tapering regimens over 4 weeks to 3 months. For MAOIs, reducing dosages 10% per week has been suggested.24 The SSRI taper rate depends on the drug’s pharmacologic profile, how long the patient has been taking the SSRI, and the dosage.25
With paroxetine, for example, a gradual reduction of 10 mg/d per week is recommended, based on clinical trial experience. When you reach 20 mg/d, continue this dosage for 1 week before stopping treatment. If reducing a dosage or discontinuing paroxetine causes intolerable symptoms, consider resuming the previously prescribed dosage and then taper more gradually.26

Also gradually taper other SSRIs with short half-lives. Suggested taper regimens for sertraline and fluvoxamine call for weekly reductions of 50 mg/d until you reach 25 to 50 mg. It is not unusual for this final dosage to be lower than the starting dosage.25 Substituting fluoxetine—with its longer half-life—for other SSRIs at the end of treatment has been suggested to suppress withdrawal symptoms,27 although the safety and efficacy of this approach is unknown.5 With venlafaxine, taper over a minimum of 2 to 4 weeks.28

Antipsychotics.
To prevent psychotic relapse when discontinuing clozapine, some experts advocate starting a new antipsychotic in a therapeutic dosage before stopping clozapine. When highdose clozapine must be withdrawn immediately, hospitalize the patient and consider using cholinergics to prevent cholinergic rebound.15

Data on managing discontinuation syndromes associated with risperidone, olanzapine, or quetiapine are limited. In some cases, reinstituting the original drug, gradually tapering the antipsychotic,18,19 or using prochlorperazine20 have been useful.

Benzodiazepines. Taper oral benzodiazepines if a patient has taken them >4 to 6 weeks. Also taper IV midazolam used >7 days to sedate a critically ill patient. For the elderly, an 8- to 10-week taper may be required to discontinue benzodiazepines used >3 months for insomnia.
The American Psychiatric Association practice guideline for patients with panic disorder29 recommends tapering benzodiazepines across 2 to 4 months, reducing dosages not more than 10% weekly. Another option is to reduce the daily dosage by 25% per week, but close monitoring and flexibility are required during this taper.

Outcomes when tapering benzodiazepines, according to Rickels et al,23 depend less on pharmacologic adjuvant treatment than on benzodiazepine dosage before the taper, initial psychopathology severity, and patient personality traits (such as passivity/dependency). Before tapering, those authors recommend that you:
• establish a stable patient-physician relationship
•  aggressively treat clinically significant anxiety and depression symptoms with medication or other means while the patient continues the established benzodiazepine dosage.

When the taper is nearly complete, maintain the reduced benzodiazepine dosage several months before the final taper.23 Carbamazepine, imipramine, valproate, or trazodone may help alleviate benzodiazepine discontinuation symptoms in select patients.21

WHEN DISCONTINUATION OCCURS
Medical comorbidity. Common medical conditions, including pregnancy or acute surgical procedures, may necessitate abrupt psychotropic discontinuation (Table 4).
Because up to 30% of medical patients have a psychiatric disorder,30 primary care physicians often start psychotropics to manage anxiety and depressive symptoms and may seek psychiatric advice when switching or stopping medications. Moreover, 10% to 15% of hospitalized medically ill patients require dosage reduction or discontinuation of psychotropics that are contributing to the clinical presentation.31

Table 4
Common conditions requiring
abrupt psychotropic discontinuation

• Preoperative management of elective/emergency surgery
• Delirium
• Unknown medication history
• Acute pancreatitis
• Emergent abdominal surgery
• Acute intoxication
• Pregnancy and breast-feeding

 

Switching. When switching psychotropics, effects from the first psychotropic may appear to be adverse effects of the new psychotropic. Thus, unrecognized discontinuation syndromes may lead to unnecessary treatment changes.

In our experience, a general rule is to cross-taper and decrease the psychotropic being discontinued by 10% every 1 to 2 weeks. Prescribe adequate dosages of the new psychotropic, closely monitor vital signs, and watch for emerging discontinuation symptoms.

Pregnancy. For women who become pregnant while taking psychotropics, consider the patient’s psychiatric stability, week of pregnancy, psychotropic agent, and treatment preferences when adjusting the treatment plan. In one study of 34 women who stopped psychotropics abruptly for fear of harming the fetus:

• 26 (70%) reported physical and psychological adverse effects
• 11 (30%) reported suicidal ideation, and 4 were hospitalized.32

Patient education. In the study described above, some of the pregnant women’s physicians were unaware of the risks associated with abrupt psychotropic discontinuation and others were aware but failed to inform their patients.32 Thus, patient and family/caregiver education is important. When stopping psychotropics, discuss their risks/benefits, address unrealistic expectations, and individualize therapy by tapering and providing adequate dosing. Watch for suicidality; a weekly telephone call might be useful.


Previous Page Next Page